Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 46, NWS Morristown, TN

April 6, 20094 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 6, 2009, 1:22 AM EDT for 4 counties in Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2009, 1:22 AM EDT (05:22 UTC)
Expired
Apr 6, 2009, 1:45 AM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 8:53 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:55 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 5, 8:55 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SUN APR 5 2009

.DISCUSSION...WILL UPDATE ZONES TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 120. NO OTHER CHANGES PLANNED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  48  49  31  46  29 /  80  40  40  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  47  30  43  28 /  90  60  60  40  20
OAK RIDGE, TN  44  45  30  43  28 /  90  60  60  40  20
TRI CITIES AIRPORT, TN  45  46  29  38  27 /  90  80  90  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

VA...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: WISE.

&&

LCM
Hazardous weather outlook, Apr 5, 3:45 PM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT SUN APR 5 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT (245 PM CDT) SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS
EVENING AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH COLDER AIR WILL MOVE INTO THE REGION ON MONDAY BEHIND THE COLD
FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE
AREA BY MONDAY NIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. TEMPERATURES ARE
ALSO EXPECTED TO FALL BELOW FREEZING AREAWIDE BY SUNRISE ON TUESDAY
MORNING...AND AGAIN BY SUNRISE ON WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR SEVER WEATHER...
WITH SNOWFALL REPORTS NEEDED IN THE HIGHER ELEVATIONS ON TUESDAY.

DMG

In the hours before

Special weather statement, Apr 5, 10:51 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 PM EDT SUN APR 5 2009

TNZ081-098-099-060315-
HAMILTON-MARION-SEQUATCHIE-
951 PM CDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON...MARION AND
SEQUATCHIE COUNTIES...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH PITTSBURG...MOVING NORTHEAST AT 60
MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

17
Local storm report, Apr 5, 11:57 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1157 PM EDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             BRISTOL VA              36.61N 82.17W
04/05/2009  E1.00 INCH       CITY OF BRISTOL    VA   AMATEUR RADIO

            QUARTER HAIL IN BRISTOL. REPORTED BY SPOTTER AT 1040PM.

1022 PM     HAIL             BRISTOL VA              36.61N 82.17W
04/05/2009  E0.75 INCH       CITY OF BRISTOL    VA   TRAINED SPOTTER

            DIME TO PENNY HAIL IN BRISTOL VA, REPORTED BY SPOTTER
            AT1028 PM.

&&

MEP
Special weather statement, Apr 6, 12:18 AM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 AM EDT MON APR 6 2009

TNZ013-037-060445-
CAMPBELL-UNION-
1218 AM EDT MON APR 6 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL AND UNION
COUNTIES...

AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LA FOLLETTE...MOVING NORTHEAST AT 55 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
Special weather statement, Apr 6, 12:41 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1241 AM EDT MON APR 6 2009

VAZ002-060500-
WISE-
1241 AM EDT MON APR 6 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CITY OF NORTON AND WISE
COUNTY...

AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTON...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
Special weather statement, Apr 6, 12:55 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 AM EDT MON APR 6 2009

TNZ015-VAZ001-005-060545-
HANCOCK-LEE-SCOTT-
1255 AM EDT MON APR 6 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING HANCOCK...LEE AND SCOTT
COUNTIES...

AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF SNEEDVILLE...MOVING NORTHEAST
AT 60 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

DGS
Special weather statement, Apr 6, 1:02 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 AM EDT MON APR 6 2009

TNZ069-071-073-060545-
KNOX-NORTH SEVIER-NW BLOUNT-
102 AM EDT MON APR 6 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...KNOX AND SEVIER
COUNTIES...

AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF MARYVILLE...MOVING NORTHEAST AT
55 MPH.

THIS STORM WILL BE NEAR...
  ALCOA BY 110 AM EDT.
  EAGLETON VILLAGE BY 115 AM EDT.
  6 MILES NORTHWEST OF SEVIERVILLE BY 135 AM EDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:29 PM EDTSevere Thunderstorm WarningMRXSullivan31 min
Apr 6, 12:24 PM EDTWinter Storm WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more33 hr
Apr 6, 3:27 PM EDTFreeze WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more12 hr
Apr 6, 3:27 PM EDTFreeze WarningMRXAnderson, Bledsoe, Blount, Campbell, Carter, Claiborne and 19 more12 hr
Apr 6, 12:24 PM EDTWinter Weather AdvisoryMRXLee, Russell, Scott, Washington, City of Bristol33 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.